Alert archive / Iowa / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Des Moines, IA

August 30, 2021Black Hawk County, Bremer County, Iowa

NWS Des Moines, IA issued this areal flood warning at Aug 30, 2021, 9:15 AM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 9:15 AM CDT (14:15 UTC)
Expired
Aug 31, 2021, 9:15 AM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA

The radar

The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS43 KDMX 301415
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
915 AM CDT Mon Aug 30 2021

IAC013-017-310215-
/O.NEW.KDMX.FA.W.0003.210830T1415Z-210831T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
915 AM CDT Mon Aug 30 2021

The National Weather Service in Des Moines has issued a

* Flood Warning for...
  Northeastern Black Hawk County in northeastern Iowa...
  Eastern Bremer County in northeastern Iowa...

* Until 915 PM CDT Monday.

* At 915 AM CDT, emergency management reported flooding in the
  warned area. Flooding is already occurring, including numerous
  road closures and impacted private property.

* Some locations that will experience flooding include...
  Tripoli and Frederika.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.

&&

LAT...LON 4265 9218 4276 9224 4291 9239 4291 9232
      4291 9231 4291 9228 4276 9216 4261 9208
      4257 9208 4252 9208 4257 9214

$$

Curtis
2 follow-up statements
918 
WGUS43 KDMX 310108
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
808 PM CDT Mon Aug 30 2021

IAC013-017-311415-
/O.EXT.KDMX.FA.W.0003.000000T0000Z-210831T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
808 PM CDT Mon Aug 30 2021

The National Weather Service in Des Moines has extended the

* Flood Warning for...
  Northeastern Black Hawk County in northeastern Iowa...
  Eastern Bremer County in northeastern Iowa...

* Until 915 AM CDT Tuesday.

* At 808 PM CDT, emergency management reported flooding in the 
  warned area. Flooding is already occurring.

* Some locations that will experience flooding include...
  Tripoli and Frederika.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4265 9218 4276 9224 4291 9239 4291 9232
      4291 9231 4291 9228 4276 9216 4261 9208
      4257 9208 4252 9208 4257 9214

$$

REV
111 
WGUS83 KDMX 310744
FLSDMX

Flood Statement
National Weather Service Des Moines IA
244 AM CDT Tue Aug 31 2021

IAC013-017-311415-
/O.CON.KDMX.FA.W.0003.000000T0000Z-210831T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
244 AM CDT Tue Aug 31 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT THIS MORNING FOR 
NORTHEASTERN BLACK HAWK AND EASTERN BREMER COUNTIES...

At 244 AM CDT, emergency management reported ongoing flooding across 
the warned area along the Wapsipinicon River though conditions were 
beginning to improve.

Some locations that will experience flooding include near...
  Tripoli and Frederika.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4265 9218 4276 9224 4291 9239 4291 9232
      4291 9231 4291 9228 4276 9216 4261 9208
      4257 9208 4252 9208 4257 9214

$$

Donavon

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Aug 30, 6:28 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 30, 6:28 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 AM CDT Mon Aug 30 2021

...Updated for 12z Aviation Discussion...

.DISCUSSION.../Today through Sunday/
Issued at 354 AM CDT Mon Aug 30 2021

Forecast Highlights:
-- Seasonable temperatures much of this week
-- Storm chances tonight into Tuesday morning
-- Additional storm chances late in the week

Details: The cold front that pushed through the state settled
farther south over central Missouri and have seen recent
thunderstorm development northwest of St. Louis, MO this morning.
GOES-East Nighttime Microphysics RGB shows an expansive area of
stratus clouds over Nebraska lifting northward in the warm air
advection over that area. There are also indications of patchy fog
in some river valleys, notably over southwestern Iowa/northwestern
Missouri and southwestern Wisconsin on the GOES-East Night Fog
imagery. Surface observations in central Iowa largely have
visibility above 6 miles. GOES-East upper level water vapor
imagery shows the fast westerly flow moving over the northern
states. For today, have removed any lingering PoPs until late this
afternoon leaving much of the daylight hours dry with
temperatures and humidity comparable to yesterday. Thunderstorm
chances will increase through the evening and overnight hours as a
mid-level shortwave trough, which the RAP analyzes approaching
the Oregon coast early this morning, moves into the region. This
trough interacting with the stalled boundary stretching through
Nebraska will be the focus for initial storm development over
parts of Nebraska and South Dakota later this afternoon. These
storms will likely move southeastward along this boundary and the
instability gradient. As these storms move into Iowa tonight,
their severity is expected to be waning with forecast soundings at
CRL and CSQ showing 25 to 30 knots of deep layer shear and a
shallow inversion meaning likely elevated storms. However, 6z HRRR
and 0z WRF ARW show a bowing segment moving into Iowa with
potential for strong wind gusts. If this bowing segment were to
materialize, the 06z HRRR and 00z HREF wind gusts look to be
largely below 50 knots as they move into our forecast area. If the
bowing segment does not materialize, then the elevated storms
would pose a hail risk. Overall, the severe risk is low with the
most likely location of a severe report in our west central or
southwestern counties if at all.

Conditions will turn drier and brighter through the day Tuesday as
the storms push out of the state. The mid-level shortwave will dive
southeastward as the remnants of Hurricane Ida move over Tennessee.
Ridging to the west of Iowa will develop with a warm front moving
across the state on Thursday and this may promote scattered storms
over northern Iowa into Minnesota. The ridge will be pushed eastward
on Friday as a lead shortwave trough rotates around a sprawling
closed low over central Canada. This will help to bring a cold front
into the state with scattered storms. While deep layer shear would
support strong storms, the instability is quite weak and not
supportive of stronger storms at this time, but will monitor trends
in the coming days. Another shortwave trough rounding the base of
the central Canadian closed low will help to finally push the cold
front through the state on Saturday and bring an end to the storm
chances.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 628 AM CDT Mon Aug 30 2021

Primary concern this period is initial fog and then storm chances
toward the end of the period with much of the TAF period being VFR.
Patchy, locally dense fog at MCW and FOD will dissipate a little
after sunrise this morning. Winds will be light and where a
prevailing direction could not be ascertain, left VRB03KT.
Scattered storms are expected to develop with most likely timing
after midnight. With low confidence in timing, have just
introduced VCSH at FOD and DSM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Aug 30, 2:39 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 AM CDT Mon Aug 30 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-310745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Thunderstorm chances return later today into tonight. The threat
of severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm acidified continues into early Tuesday, but severe weather
is not expected. Additional storms are possible Thursday and into
the weekend. The severe weather threat is more uncertain late in
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation in not likely

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:36 PM CDTRiver Flood WarningDMXBlack Hawk25 hr

Nearby

Areal Flood Warnings in Iowa, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.